Can’t Sedate Me! I’m Allergic to Haldol.

    NextPrevious

    Can’t Sedate Me! I’m Allergic to Haldol.

    A 24yo M with hx schizophrenia presents to the ED agitated, threatening staff and making gestures of self-harm.  You are unable to verbally deescalate him and go to order some sedative medication.  However, on his chart you see “Allergy: haloperidol”.  What does this mean?

    Although it is impossible to say that anaphylaxis from haloperidol has or will never happen, there are no reports of haloperidol-induced anaphylaxis.  There is one report of possible anaphylaxis with ziprasidone (angioedema + dyspnea). There are two case reports of haloperidol-induced angioedema and ten case reports of angioedema induced by other antipsychotics.  However, in some of these reports the angioedema is atypical, being isolated to the tongue (?possible dystonic tongue protrusion) or involving blisters. There is one report of haloperidol-induced leukocytoclastic vasculitis.

    In 2004, a large-scale surveillance database monitoring psychopharmacology in Europe reported that out of 16,293 patients who received haloperidol, there were no allergic reactions.  In 2009, the program again reported no allergic reactions to haloperidol; however, cutaneous adverse reactions to psychotropic medications were described in 214 of 208,401 patients.

    Many other reports of “allergy” to haloperidol are likely reports of acute dystonic reaction.  Acute dystonia can be painful and dramatic, including torticollis, retrocollis, oculogyric crisis, and opisthotonos.  Laryngeal dystonia may lead to severe respiratory distress, stridor, dysphagia and dysphonia, which can be mistaken as anaphylaxis. Acute dystonia is a common side effect of haloperidol, but there is no increased risk with re-exposure. Dystonia is treated with benztropine or diphenhydramine. It is not a contraindication to use of an antipsychotic.

    There are other meaningful acute adverse reactions to haloperidol to consider, including neuroleptic malignant syndrome, akathisia, parkinsonianism, and torsade-de-pointes due to QT prolongation, but these are not allergies.

    So what do you do?  Obviously, this is a personal clinical judgement. However, given the above it is highly unlikely that giving haloperidol to this patient will result in anaphylaxis.  For this reason, giving haloperidol under appropriate monitoring, +/- concurrent anticholinergics (benztropine or diphenhydramine – sedatives in their own right) to prevent/treat dystonia, is likely a safe and effective choice.

    Sources:

    http://www.pulmcrit.org/2014/08/what-does-it-mean-if-patient-is.html

    Muzyk AJ et al. Angioedema occurring in patient prescribed iloperidone and haloperidol: a cross-sensitivity reaction to antipsychotics from different chemical classes. J Neuropsychiatry Clin Neurosci 2012; 24(2): E40-1.

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious